Colorado, 2015

Hail in Colorado, July 26, 2015

July 26, 2015 · NWS BOU · 6 events in 3 counties and zones

Severe thunderstorm produced large hail, from nickel to ping pong size. In Sterling, the hail cracked windshields.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm produced large hail, from nickel to ping pong size. In Sterling, the hail cracked windshields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 8:16 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 26, 8:16 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
916 AM MDT SUN JUL 26 2015

.UPDATE...
ISSUED AT 903 AM MDT SUN JUL 26 2015

WATER VAPOR IMAGERY SHOWING INCREASING MOISTURE FROM THE
SOUTHWEST. HOURLY INTEGRATED PW VALUES JUST STARTING TO SHOW A
SLOW INCREASE ALONG THE FRONT RANGE BUT WITH MORE NOTICEABLE
INCREASES OVER SOUTHERN COLORADO. ALREADY HAD ISOLATED SHOWERS
OVER FAR NE COLORADO EARLIER THIS AM WHILE DECENT SWATH OF MID
LEVEL CLOUDS AND A FEW SHOWERS ARE NOW OVER SW COLORADO. SHORT
RANGE MODELS CONTINUE TO FOCUS STRONGEST CONVECTION OVER THE
PALMER DIVIDE AND INTO EAST CENTRAL COLORADO LATER IN THE DAY.
THIS IS WHERE DEEPEST MOISTURE IS AND SURFACE DEWPOINTS ARE IN THE
60S. SOME OF THIS WILL MIX OUT WITH SOME DRIER AIR BUT STILL
EXPECT SURFACE BASED CAPES UP TO 1000J/KG OVER EASTERN SECTIONS
AND LESSER AMOUNTS TOWARDS THE FRONT RANGE. COULD SEE A FEW SEVERE
STORMS WITH GUSTY OUTFLOW WINDS AND HAIL EAST OF DENVER. FORECASTS
LOOK ON TRACK WITH ONLY MINIMAL CHANGES NEEDED.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 339 AM MDT SUN JUL 26 2015

AN UPPER LEVEL RIDGE REMAINS OVER TEXAS AND WILL KEEP A SOUTHWEST
FLOW ALOFT OVER COLORADO THROUGH TONIGHT. A WEAK SHORT WAVE
TROUGH WILL MOVE ACROSS THE STATE TODAY IN THE SOUTHWEST FLOW.
THIS WILL BRING INCREASING MOISTURE THROUGH THE DAY. SKIES WILL
START OFF MOSTLY SUNNY...BUT CLOUDS WILL INCREASE FROM THE SOUTHWEST
AND SKIES WILL BE MOSTLY CLOUDY BY NOON. THIS WILL KEEP HIGHS COOLER
THAN YESTERDAY. THE INCREASE IN MOISTURE ALONG WITH THE WAVE IS
EXPECTED TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS. BEST CHANCE
FOR THUNDERSTORMS WILL BE OVER THE EASTERN PLAINS WHERE THE GREATEST
MOISTURE WILL BE. PRECIPITABLE WATER VALUES WILL INCREASE TO EIGHT
TENTHS OF AN INCH ALONG THE FRONT RANGE TO AN INCH AND A QUARTER
OVER THE EASTERN PLAINS. EVEN THOUGH DEW POINTS ARE IN THE MID TO
UPPER 60S AT THIS TIME OVER THE EASTERN PLAINS...EXPECT THEM TO DROP
INTO THE 50S THIS AFTERNOON AS DRIER AIR ALOFT MIXES DOWN. THIS
COMBINED WITH TEMPERATURES IN THE UPPER 80S WILL PRODUCE SURFACE
BASED CAPES OF 500-1000 J/KG. COULD SEE A COUPLE SEVERE STORMS ON
THE PLAINS THIS AFTERNOON WITH LARGE HAIL AND WIND GUSTS TO 60 MPH.
ALONG THE FRONT RANGE...WHERE IT WILL BE DRIER CAPES WILL BE LESS
THAN 500 J/KG. MAIN THREATS FROM THE STORMS ALONG THE FRONT RANGE
WILL BE BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH.

STORMS WILL PUSH EAST OF THE AREA BY MID EVENING AS THE SHORT WAVE
SHIFTS EAST OF THE STATE. LOWS WILL BE NEAR NORMAL FOR THIS TIME OF
YEAR WITH READINGS IN THE UPPER 50S TO MID 60S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 339 AM MDT SUN JUL 26 2015

SWLY FLOW ALOFT WILL INCREASE ON MON AS AN UPPER LEVEL TROUGH MOVES
INTO THE NRN ROCKIES.  FLOW OF LIMITED SUBTROPICAL MOISTURE WILL BE
MAINLY OVER THE ERN PLAINS WITH SOMEWHAT DRIER AIR OVER THE
HIGHER TERRAIN. WILL KEEP IN ISOLD TO WIDELY SCT AFTN AND EVENING
TSTMS ACROSS THE AREA HOWEVER BEST CHC LOOKS TO BE OVER THE
PLAINS. HIGHS ON MON WILL BE IN THE 90S OVER NERN CO.

ON TUE THE FLOW ALOFT WILL BECOME MORE WLY AS THE UPPER LEVEL TROUGH
MOVES INTO THE NRN PLAINS WHICH WILL KEEP ANY FLOW OF SUBTROPICAL
MOISTURE SOUTH OF THE AREA.  MEANWHILE A CDFNT WILL MOVE ACROSS NERN
CO WHICH WILL BRING IN COOLER AND DRIER AIR BEHIND IT.  AT THIS TIME
IT LOOKS LIKE ANY AFTN TSTM ACTIVITY WILL BE LIMITED TO AREAS OVER
THE HIGHER TERRAIN SOUTH OF I-70.  AS FOR HIGHS READINGS WILL DROP
BACK INTO THE 85 TO 90 DEGREE RANGE OVER THE PLAINS.  FOR TUE NIGHT
BOTH THE ECMWF AND GFS SHOW LOW LVL MOISTURE INCREASING ACROSS THE
PALMER DIVIDE AND FRONT RANGE IN SELY LOW LVL FLOW IN ADVANCE OF A
2ND SURGE WHICH COMES IN OVERNIGHT.  AS THIS SECOND SURGE MOVES
ACROSS BOTH MODELS SHOW SOME POTENTIAL FOR TSTM DEVELOPMENT SO WILL
MENTION A SLIGHT CHC OF STORMS TUE NIGHT.

BY WED AN UPPER LEVEL HIGH WILL EXTEND FM THE SRN ROCKIES INTO TEXAS
WITH DRY WLY FLOW ALOFT OVER THE AREA AS SUBTROPICAL MOISTURE WILL
STAY MAINLY TO THE SOUTH.  APPEARS ANY TSTM ACTIVITY WILL STAY
MAINLY SOUTH OF I-70 OVER THE HIGHER TERRAIN AND POSSIBLY OVER THE
PALMER DIVIDE.  AS FOR HIGHS 850-700 MB TEMPS DROP A FEW MORE
DEGREES SO WILL KEEP READINGS IN THE LOWER TO MID 80S OVER NERN CO.

FOR THU AND FRI THE UPPER LEVEL HIGH WILL BEGIN TO RETROGRADE
FURTHER WEST WITH THE FLOW ALOFT BECOMING MORE WNW.  THIS WOULD KEEP
FLOW OF SUBTROPICAL MOISTURE WELL SOUTH OF THE AREA BOTH DAYS WITH
ONLY ISOLATED TSTM COVERAGE IN THE MTNS.  ACROSS THE PLAINS THERE
WILL BE DECENT LOW LVL MOISTURE AHEAD OF A WEAK SFC LEE TROUGH BOTH
THU AND FRI  WHICH COULD ALLOW FOR THE DEVELOPMENT OF A FEW LATE
AFTN/EARLY EVENING TSTMS OVER THE FAR NERN PLAINS BOTH DAYS.  AS FOR
HIGHS READINGS WILL RISE BACK INTO THE UPPER 80S TO NEAR 90 ON THU
AND THEN INTO THE LOWER TO MID 90S BY FRI OVER NERN CO.

BY SAT LITTLE CHANGE EXPECTED AS WNW FLOW ALOFT WILL REMAIN OVER THE
AREA WITH SUBTROPICAL MOISTURE STAYING SOUTH OF THE AREA.  SO ANY
TSTM ACTIVITY WILL LIKELY STAY RATHER ISOLD.  HIGHS ON SAT WILL
CONTINUE IN THE 90S OVER NERN CO.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 903 AM MDT SUN JUL 26 2015

INCREASED MOISTURE LEVELS EXPECTED FOR THIS AFTERNOON WHICH WILL
LEAD TO A CHANCE OF SHOWERS/THUNDERSTORMS. EXPECT MAINLY GUSTY
WINDS THE MAIN THREAT WITH THE STORMS AS LOW LEVELS DRY OUT.
SURFACE WINDS EXPECTED TO SHIFT SOUTHEAST THIS AFTERNOON BEFORE
SHOWERS WILL RESULT IN ERRATIC AND VARYING WIND DIRECTIONS AT
TERMINALS THRU THIS EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ENTREKIN
SHORT TERM...MEIER
LONG TERM...RPK
AVIATION...ENTREKIN
Hazardous weather outlook, Jul 26, 8:55 AM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
955 AM MDT SUN JUL 26 2015

COZ030>051-271600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
955 AM MDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDS AND MOISTURE WILL INCREASE THIS MORNING AS AN UPPER LEVEL
SYSTEM MOVES ACROSS THE STATE. THIS WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON. THE STRONGEST STORMS WILL BE
FOUND ON THE EASTERN PLAINS...ESPECIALLY EAST OF A LINE FROM
CASTLE ROCK TO FORT MORGAN WHERE A COUPLE OF STORMS COULD BECOME
SEVERE. HEAVY RAIN...HAIL AND STRONG OUTFLOW WINDS WILL BE
POSSIBLE WITH THE STORMS. ALONG THE FRONT RANGE...THE STRONGEST
STORMS MAY PRODUCE...HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ON MONDAY WITH HIGHS IN THE LOWER 90S. FOR TUESDAY
AND WEDNESDAY...COOLER AND DRIER AIR WILL SPREAD EAST ACROSS THE
STATE WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS FOR BOTH DAYS.
FOR THE LATTER HALF OF THE WEEK TEMPERATURES WILL SLOWLY RISE
BACK TO SEASONAL NORMALS WITH ISOLATED LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Morgan

When
July 26, 1:06 PM MST
Where
Morgan County, 6.22 mi N of Hoyt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.070

Hail, Morgan

When
July 26, 1:08 PM MST
Where
Morgan County, 6.22 mi S of Wiggins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.140, -104.070

Hail, Logan

When
July 26, 1:35 PM MST
Where
Logan County, 0.87 mi NW of Sterling
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.640, -103.210

Hail, Logan

When
July 26, 1:37 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Hail, Logan

When
July 26, 1:42 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Hail, Washington

When
July 26, 1:59 PM MST
Where
Washington County, 2.61 mi NW of Elba
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.950, -103.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592572, 592573, 592574, 592575, 592576, 592577.